IV Benadryl - pg.2 | allnurses

IV Benadryl - page 2

Anyone ever have weird side effects with IV Benadryl? I gave 25mg IV Benadryl to a patient diluted in 5 cc saline and almost immediately they started feeling 'a rush'. Then she went unresponsive and... Read More

  1. Visit  prnqday profile page
    #13 0
    I had a pt. allergic to PO benny but not IV.
  2. Visit  noyesno profile page
    #14 4
    One of my patients developed a "locked jaw" 10 minutes after I gave him IV benadryl. He wrote down, as he could not talk, that he needed more IV benadryl to fix the problem. I stated, "if I call the doctor to ask for more IV benadryl for an adverse reaction to IV benadryl he is most likely going to discontinue the medication completely, not order more of it." He begged for me to not call the doctor. I called the doctor, he discontinued the medication. The patient threatened to leave AMA and called the nursing supervisor.

    Moral of the story: If you want more of a medication, don't fake a reaction to it.
  3. Visit  Hanginten247 profile page
    #15 1
    On two separate occasions, I have given IV Benadryl to middle-aged African American women and they had both had this coughing fit and severe confusion, then became obtunded for a minute or two. Scared the daylights out of me, but I specifically remember pushing over like 3 mins at least. Very interesting to hear about the acute anti cholinergic syndrome, might have happened.
  4. Visit  crystal531 profile page
    #16 0
    Quote from kmrn1737
    Anyone ever have weird side effects with IV Benadryl?
    I gave 25mg IV Benadryl to a patient diluted in 5 cc saline and almost immediately they started feeling 'a rush'. Then she went unresponsive and started seizing. I gave them Ativan and they stopped. She came around and didnt remember any of it.
    We were all baffled by what happened. Just wondering if anyone else ever had this happen.
    I have these symptoms myself with IV or IM benadryl. ..only when the hospital gives me there benadryl with preservatives in it. I can only have preservatives free, which I carry this rx around in my er protocol. I have Mastocytosis, which comes along with sensitivities to many medications. My symptoms are less with slow pushes of benadryl 50mg over 2 min except during a Mast cell disease attack which after eating foods high in histamines or salicylates, environmental toxins, lights, loud sounds, potent smells...try looking up tmsforacure.org and it will tell you more about this rare disorder.

    What helps me calm my dystonias are Ativan since valium is a DOA inhibitor.
  5. Visit  hherrn profile page
    #17 2
    Quote from Sassy5d
    I'm one of those crazy slow ivp people. I always feel more comfy giving a med while a bag of ns is running. I always check, check, check if a med can go with ns and then give it in a port.
    Very important to anticipate the generalized possible effects of a med before you give it.

    I've had people ordered 4mg of Morphine and sometimes only end up getting 1-2 because they just can't tolerate it. Whether it drops their bp or they complain they really don't like the way it makes them feel or I see resp lower and spo2 drop.

    Most meds I give say ivp at least a minute, and it depends on the dosage but honestly, I mix that Benadryl in a small bag and hang it. 1 minute feels like a lifetime
    What can't go with ns?
  6. Visit  jcwittig profile page
    #18 0
    Have you ever had a patient that complained of the tip of their tounge going numb when receiving Gravol & Benadryl IV push?
    Last edit by jcwittig on Apr 9 : Reason: Grammatical error
  7. Visit  MedicFireRN profile page
    #19 1
    Quote from hherrn
    What can't go with ns?
    Valium is the main one in the ED in terms of meds that you would add via IVP directly into an infusing IV line that would not be compatible with NS....You need to give it undiluted, directly into the IV lock. You can flush w/ saline but it isn't supposed to be mixed (or pushed into an IV running NS). IV Bactrim and Zyvox also aren't compatible with NS, have to be mixed with D5. Dilantin has to be mixed with NS, never with D5.
  8. Visit  xoCrash profile page
    #20 1
    I was in the ED once being tested for flu and ruling out meningitis. I had a raging headache while I was there and asked for ibuprofen. I got IV Benadryl instead. I was out in a minute and have never felt so drowsy and nauseous at the same time when I woke up.
  9. Visit  OrganizedChaos profile page
    #21 0
    Quote from xoCrash
    I was in the ED once being tested for flu and ruling out meningitis. I had a raging headache while I was there and asked for ibuprofen. I got IV Benadryl instead. I was out in a minute and have never felt so drowsy and nauseous at the same time when I woke up.
    I agree with you, I hate IV Benadryl. When I was pregnant & had migraines that wouldn't go away I would go to the ER they would give me IV Benadryl & it would make me feel worse than any IV narcotic ever has.
  10. Visit  akulahawkRN profile page
    #22 0
    Quote from noyesno
    One of my patients developed a "locked jaw" 10 minutes after I gave him IV benadryl. He wrote down, as he could not talk, that he needed more IV benadryl to fix the problem. I stated, "if I call the doctor to ask for more IV benadryl for an adverse reaction to IV benadryl he is most likely going to discontinue the medication completely, not order more of it." He begged for me to not call the doctor. I called the doctor, he discontinued the medication. The patient threatened to leave AMA and called the nursing supervisor.

    Moral of the story: If you want more of a medication, don't fake a reaction to it.
    Yes!

    The reason the patient wanted (and was seeking) a specific side effect that happens when you give IV Benadryl too quickly. I bolded a couple of keys that should clue you into this. If you'd obtained that order for more IV Benadryl as the patient had requested, he'd have insisted that you give it by a fairly rapid IV push. If you'd mixed it into a 50 mL bag and attempted to give at that time, he would have realized that he's not going to get the sought-after side effect because there's no way he could get it fast enough even if the drip set is wide open.

    Good catch on the faked reaction to benadryl!
  11. Visit  akulahawkRN profile page
    #23 0
    Quote from hherrn
    What can't go with ns?
    There are quite a few drugs that can't go with NS. In the case of valium, you can give it through a running IV line. It's not listed as being Y-site incompatible with NS, LR, D5, etc but you don't want to dilute it into a syringe because you can cause the valium to precipitate out. It's this precipitate formation that also drives the statement that if you're giving it through a running line that you give it in the port closest to the IV hub. It's also listed as a vesicant... so it won't be nice to small veins.
  12. Visit  kauai46 profile page
    #24 0
    Hi everyone,
    i am a nurse and began having whelts on both of my arms which seemed to spread throughout my body. No throat swelling or shortness of breath but went down to the emergency room to get it checked out. 25 mg iv push Benadryl was given to me and all of a sudden I couldn't breathe, my throat felt as if it were closing. Was placed on telemetry and my heart rate was 160's-170's with uncontrollable shaking. I was then given Ativan which helped a little. I forgot to mention I am 29 years old with frequent allergies and takes 25 mg Benadryl po most of the time. This even was the scariest thing that ever happened to me.
  13. Visit  patriley profile page
    #25 0
    I give IV Benadryl w/ Toradol as a migraine concoction, never knew you push it over 1 minute. I know it burns, so I push slow anyway.

close